EMAIL THIS PAGE TO A FRIEND

Toxicology letters

Involvement of oxidative stress and immune- and inflammation-related factors in azathioprine-induced liver injury.


PMID 24184165

Abstract

Drug-induced liver injury (DILI) is a growing concern in the fields of drug development and clinical drug therapy because numerous drugs have been linked to hepatotoxicity. However, it is difficult to predict DILI in humans due to the lack of experimental animal models. Although azathioprine (AZA), which is a widely used immunosuppressive drug, is generally well tolerated, a small number of patients prescribed AZA develop severe hepatitis. However, the mechanism underlying this process has not yet been elucidated. In this study, we developed a mouse model of AZA-induced liver injury and investigated the mechanisms responsible for the hepatotoxicity of AZA. Female BALB/c mice were orally administered AZA. After AZA administration, the plasma levels of alanine aminotransferase and aspartate aminotransferase were increased, and liver damage was confirmed through a histological evaluation. In addition, the hepatic glutathione levels and superoxide dismutase activity were significantly decreased. The plasma levels of reactive oxygen species were significantly increased during the early phase of AZA-induced liver injury, and the hepatic mRNA levels of immune- and inflammation-related factors were also significantly changed. In conclusion, oxidative stress and the subsequently activated immune- and inflammation-related factors are involved in AZA-induced liver injury.